Endocrine drugs: glucocorticoid adverse effects: practice question

A Pharmacology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pharmacology · Endocrine drugs: glucocorticoid adverse effects

Sample item

A man with polymyalgia rheumatica on prednisolone 20 mg daily for eight months develops proximal weakness, a fracture after minor trauma and a rise in blood glucose. Which statement fits?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

A. These are expected effects of prolonged glucocorticoid therapy, including myopathy, osteoporosis and hyperglycaemia

Chronic glucocorticoid use causes osteoporosis, steroid myopathy, hyperglycaemia, cataract, hypertension, peptic ulcer risk, infections, skin thinning and adrenal suppression. Bone protection with calcium, vitamin D and often a bisphosphonate is advised.

Option by option

  • A. These are expected effects of prolonged glucocorticoid therapy, including myopathy, osteoporosis and hyperglycaemia (correct)

    Correct. These are classic cumulative steroid effects.

  • B. They indicate adrenal insufficiency from the disease

    Adrenal insufficiency would not cause hyperglycaemia.

  • C. They are due to mineralocorticoid deficiency

    Mineralocorticoid deficiency would cause hypotension and hyperkalaemia.

  • D. They are unrelated to steroid use

    The temporal link points to steroid toxicity.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pharmacology questions

Questions about this Pharmacology question

What is the answer to this Pharmacology question?

The best answer is A, These are expected effects of prolonged glucocorticoid therapy, including myopathy, osteoporosis and hyperglycaemia. Chronic glucocorticoid use causes osteoporosis, steroid myopathy, hyperglycaemia, cataract, hypertension, peptic ulcer risk, infections, skin thinning and adrenal suppression.

Why is "They indicate adrenal insufficiency from the disease" not the answer?

Adrenal insufficiency would not cause hyperglycaemia.

Why is "They are due to mineralocorticoid deficiency" not the answer?

Mineralocorticoid deficiency would cause hypotension and hyperkalaemia.

Why is "They are unrelated to steroid use" not the answer?

The temporal link points to steroid toxicity.

What concept does this question test?

It tests Endocrine drugs: glucocorticoid adverse effects in Pharmacology. Bone protection with calcium, vitamin D and often a bisphosphonate is advised.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Endocrine drugs: glucocorticoid adverse effects?

Learn drugs as classes, then the exception in each class that an examiner would pick. Then use the flashcards and the other Pharmacology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.